Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 30, NWS Paducah, KY

May 13, 2002Alexander County, Massac County, Pulaski County, Illinois; 7 counties in Missouri; Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 13, 2002, 12:16 AM CDT for Alexander County, Massac County, Pulaski County, Illinois; 7 counties in Missouri; Ballard County, McCracken County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2002, 12:16 AM CDT (05:16 UTC)
Expired
May 13, 2002, 4:15 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Alexander County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY, Butler County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 130516
FFWPAH
ILC003-127-153-KYC007-145-MOC023-035-133-143-181-201-207-130915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1215 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI
  CARTER COUNTY IN SOUTHEAST MISSOURI
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI
  RIPLEY COUNTY IN SOUTHEAST MISSOURI
  SCOTT COUNTY IN SOUTHEAST MISSOURI
  STODDARD COUNTY IN SOUTHEAST MISSOURI
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  MASSAC COUNTY IN SOUTHERN ILLINOIS
  PULASKI COUNTY IN SOUTHERN ILLINOIS
  BALLARD COUNTY IN WESTERN KENTUCKY
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 415 AM CDT

* AT 1209 AM CDT...RADAR ESTIMATES OF HEAVY RAIN...RANGING FROM ONE 
TO ONE AND ONE HALF INCHES AN HOUR...CONTINUE TO MOVE SLOWLY 
SOUTHEAST ACROSS THE BORDER COUNTIES OF SOUTHEAST MISSOURI...THE 
SOUTHERN TIP OF ILLINOIS AND INTO WESTERN KENTUCKY.

* HEAVY RAINFALL...RANGING FROM 1 TO 3 INCHES CAN BE EXPECTED TO 
PERSIST THROUGH 3 AM CDT. NUMEROUS SECONDARY ROADS...ESPECIALLY IN 
LOW LYING AREAS...CAN BE EXPECTED HAVE WATER SPREAD ACROSS THEM 
THROUGH 3 AM...WITH NUMEROUS SMALL STREAMS AND CREEKS EXPECTED TO 
FLOW OVER BANK FULL IN LESS THAN AN HOUR.


* LOCATIONS IN THE WARNING INCLUDE...
BROOKPORT...CAIRO...KARNAK...METROPOLIS...MOUND CITY...MOUNDS...
TAMMS...BARLOW...GRAHMVILLE...HEATH...LA CENTER...LONE OAK...
LOVELACEVILLE...PADUCAH...REIDLAND...WICKLIFFE...ANNISTON...BELL
CITY...BENTON...BERNIE...BERTRAND...BLOOMFIELD...CANALOU...CHAFFEE...
CHARLESTON...DEXTER...DONIPHAN...DUDLEY...EAST PRAIRIE...ELLSINORE...
ESSEX...FISK...GATEWOOD...GIDEON...HAY-WOOD CITY...HOWARDVILLE...
KELSO...LILBOURN...MATTHEWS...MINER...MOREHOUSE...MORLEY...NAYLOR...
NEELYVILLE...NEW MADRID...ORAN...PARMA...POPLAR BLUFF...PUXICO...
QULIN...RISCO...SCOTT CITY...SIKESTON...VAN BUREN AND WYATT

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3690 9073 3690 9022 3700 9013 3722 8956
          3732 8947 3731 8897 3733 8872 3710 8849
          3695 8850 3697 8880 3694 8912 3668 8925
          3662 8936 3639 8994 3663 8995 3667 9020
          3651 9020 3652 9113 3684 9109 3683 9123
          3711 9124 3703 9074

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, May 12, 2:44 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Local storm report, May 12, 9:44 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    CAPE GIRARDEAU            MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

0926 PM    HWY B JUST SOUTH             MO   FLOODING
05/12/02   OF HWY 72 AND JJ HWY         NUMEROUS COUNTY ROADS
           BOLLINGER                      FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES
Local storm report, May 12, 9:56 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    SOUTH PERRY COUNTY        MO   FLOODING
05/12/02   PERRY                          NUMEROUS COUNTY ROADS
                                          CLOSED ALONG WITH ALL LOW
                                          WATER BRIDGES THAT REMAIN
                                          IMPASSABLE REPORTED BY
                                          PERRY COUNTY SHERIFFS
                                          OFFICE
Special weather statement, May 12, 10:13 PM CDT, 2 hours 3 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 11:10 PM CDT, 1 hour 6 minutes before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114-
130615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT SUN MAY 12 2002

...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING...

AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS
EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND
MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO
ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE.

THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY
MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE
WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH.
ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS
AND PEA SIZE HAIL.

BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE
AREA.

NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE
HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND
A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE
WABASH.

ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND
WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 13, 12:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   FLOODING
05/12/02   MCLEAN                         TREES DOWN REPORTED BY
                                          MCLEAN COUNTY EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM
Local storm report, May 13, 12:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM                              MO   FLOODING
05/12/02   WAYNE                          RTE 34 BETWEEN SILVA AND
                                          PATTERSON WATER OVER HWY
                                          REPORTED BY WAYNE COUNTY
                                          DES

1052 PM                              IN   FLOODING
05/12/02   GIBSON                         NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY EOC

1102 PM                              MO   FLOODING
05/12/02   BOLLINGER                      NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES

1106 PM                              MO   FLOODING
05/12/02   WAYNE                          HWY 34 AT HWY 143 - ROAD
                                          UNDER WATER..HWY 143 N TO
                                          SAM A. BAKER PARK - UNDER
                                          WATER IN 3 DIFFERENT
                                          AREAS REPORTED BY EOC

1109 PM    LIVERMORE                 KY   WIND DAMAGE
05/12/02   MCLEAN                         SEVERAL SMALL TREES DOWN
                                          REPORTED BY MCLEAN COUNTY
                                          EMA

1114 PM                              MO   HEAVY RAIN
05/12/02   CAPE GIRARDEAU                 3.55 INCHES OR RAIN SO
                                          FAR TODAY REPORTED BY
                                          EOC

1114 PM    PIEDMONT                  MO   FLOODING
05/12/02   WAYNE                          NUMEROUS COUNTY ROADS
                                          FLOODED...PIEDMONT
                                          AIRPORT FLOODED REPORTED
                                          BY PIEDMONT EM

1117 PM                              MO   HEAVY RAIN
05/12/02   BOLLINGER                      4 - 4 1/2 INCHES OF RAIN
                                          SINCE 830 PM CDT REPORTED
                                          BY BOLLINGER COUNTY

1121 PM    GRAND TOWER               IL   HEAVY RAIN
05/12/02   JACKSON                        2.32 INCHES OF RAIN SINCE
                                          700 PM CDT REPORTED BY
                                          TRAINED SPOTTERS

1136 PM                              MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

1154 PM    COLDWATER                 MO   FLOODING
05/12/02   WAYNE                          PEOPLE TRAPPED IN HOMES
                                          ON CEDAR CREEK IN
                                          COLDWATER REPORTED BY
                                          BOLLINGER COUNTY EM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson67 min
May 12, 7:24 PM CDTSevere Thunderstorm WarningPAHPerry51 min
May 12, 7:37 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson68 min
May 12, 8:08 PM CDTFlash Flood WarningPAHFranklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more6 hr
May 12, 10:41 PM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne3 hr
May 12, 11:06 PM CDTFlash Flood WarningPAHPope3 hr
May 13, 1:56 AM CDTFlash Flood WarningPAHUnion4 hr
May 13, 2:11 AM CDTFlash Flood WarningPAHEdwards, Wabash, Wayne4 hr
May 12, 10:52 PM CDTFlash Flood WarningPAHWayne3 hr

Nearby

Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.